Neuroleptic malignant syndrome: A neuro-psychiatric emergency

Research output: Contribution to journalArticlepeer-review

14 Citations (Scopus)

Abstract

Characterised by fever, altered mental status, muscle rigidity and autonomic dysfunction, neuroleptic malignant syndrome is a life-threatening idiosyncratic reaction to antipsychotic medication; around one in 10 cases end in cardiac arrest. The primary cause of neuroleptic malignant syndrome is dopamine receptor blockade, and the standard causative agent is an antipsychotic drug. While first-generation (typical) neuroleptics such as haloperidol, fluphenazine, trifluoperazine and prochlorperazine pose the greatest risk, neuroleptic malignant syndrome has been reported with second-generation (atypical) neuroleptics such as risperidone, clozapine, olanzapine and ziprasidone. Paramedic awareness of neuroleptic malignant syndrome as a neuropsychiatric emergency is paramount to reducing serious morbidity and even death in patients presenting with symptoms and a history of antipsychotic use. Treatment is individualised and based on clinical presentation, with supportive medical therapy being a key intervention.
Original languageEnglish
Pages (from-to)104-111
Number of pages8
JournalJournal of Paramedic Practice: the clinical monthly for emergency care professionals
Volume16
Issue number3
Publication statusPublished - 04 Mar 2024

Fingerprint

Dive into the research topics of 'Neuroleptic malignant syndrome: A neuro-psychiatric emergency'. Together they form a unique fingerprint.

Cite this